Iowa, 2017Hail and Damaging Winds in Iowa, May 16 to 17, 2017
May 16 to 17, 2017 · NWS DMX · 49 events in 18 counties and zones
Ahead of a cold frontal boundary temperatures throughout Iowa were able to reach into the upper 80s to around 90 along with dew points into the mid 60s. Along with accompanying vertical temperature profiles, MUCAPE values were able to reach into the 3000+ J/kg neighborhood in many spots with low end supportive effective shear around 30-35 kts initially.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $318,000
- Crop damage
- None recorded
- Events
- 49
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ahead of a cold frontal boundary temperatures throughout Iowa were able to reach into the upper 80s to around 90 along with dew points into the mid 60s. Along with accompanying vertical temperature profiles, MUCAPE values were able to reach into the 3000+ J/kg neighborhood in many spots with low end supportive effective shear around 30-35 kts initially. As storms triggered in eastern and southeastern Nebraska, they quickly merged into a series of MCSs and tracked northeast into Iowa. The strongest storms predominantly were located northwest of the Des Moines metro roughly along a line from Omaha to Mason City. Numerous severe wind gusts in excess of 60 mph were reported along with wind damage and occasional severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 16, 5:34 AM CST, 26 minutes earlier.
Area forecast discussion, May 16, 5:34 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
634 AM CDT Tue May 16 2017
.SHORT TERM.../Today through Tonight/
Issued at 326 AM CDT Tue May 16 2017
08z Satellite and sfc obs analysis depicts a somewhat
disorganized, fast-moving shortwave passing north- northeastward
through Nebraska this morning...making it into north-central
Minnesota by this afternoon. Pressure gradient tightens to around
3mb/110 km. With no additional localized wind- boosting mechanisms
of note, winds should stay below advisory criteria. Strong
southerly winds to boost WAA once again. Overall, have kept max
temps for today close to where they were yesterday.
Severe threat mainly confined to western/northwestern Iowa...with
an arrival time in the 00z Wed - 03z Wed timeframe. Models in
good agreement with attendant boundary to the aforementioned
shortwave draping through this area to serve as focusing
mechanism. MLCape values reach 2500 J/kg. Low-level lapse rates
reach 8 C/km. DCAPE values exceed 1000 j/kg...with the highest
values seeming placed well to our west. In all, tornado parameters
not too impressive...so primary svr mode will be large hail, with
damaging winds as a distant secondary threat.
Additionally...PWATs look to exceed 1.65 inches per the GFS.
Interpolating between KOAX and KMSP on the SPC climatology page,
this value would be near the top of the charts. In short, heavy
rainfall is possible and flash flooding cannot be ruled
out...though NW Iowa can typically handle higher rainfall amounts
better than most other portions of the DMX CWA.
.LONG TERM.../Wednesday through Monday/
Issued at 326 AM CDT Tue May 16 2017
Wednesday PM-Thursday PM...
Conditional svr threat, but if storms become severe, mini-outbreak
cannot be ruled out. Models coming into good agreement with
pushing parent upper low located near the Four Corners region of
the CONUS at 09z Tue, to the upper Midwest. By 00z Thu, models
place this upper low over the IA/SD/MN/NE area. with sfc low
slightly lagging to the south. As of now, central to SE Iowa looks
to be the focus for the potentially worst weather. 0-3km Bulk
shear values approach 50 kts, which is off the charts. 0-6km
MUCape is only 1000 J/KG which is not great, but sufficient.
Tornado setup is what could be interesting. LCL heights below
1000m, KDSM and KOTM hodographs very much "sickle-shaped", 0-1km
helicity approaching 200 m2/s2. Top 15 CIPS analog events tend to
show a few tornadoes, damaging wind reports, and isolated large
hail reports basically along and east of I-35, along and south of
I-80... which seems reasonable. Much uncertainty, however, as to
how morning/early afternoon will pan out with cloud cover +
ongoing rain possible. Next forecast discussion should pin down a
little better... if timing lines up, SPC upgrade to enhanced-
moderate risk cannot be ruled out in our southeast.
Friday into the weekend...
Another slow-moving upper low/broad longwave trough will dig
through the Plains states. 00z Tue GFS and ECMWF in good agreement
with reinforcing moisture making it into Iowa...raising PWATs into
the 1.25 to 1.5 inch range through Saturday. 850mb temps drop to
around +10C by Saturday...so with cloud cover and rain potential,
highs will struggle to make it into the 60s...a stark contrast
from 90 degree wx yesterday and today. Thunder potential there,
though svr threat not impressive at this time.
&&
.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 634 AM CDT Tue May 16 2017
Strong south surface flow is expected today with widespread VFR
conditions. Ceilings will be at or above 12kft through today with
unrestricted visibilities. Showers and thunderstorms will move
into the state tonight with MVFR to IFR conditions in vicinity of
the storms. Winds will remain from the south overnight but not as
strong.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Kotenberg
LONG TERM...Kotenberg
AVIATION...Cogil
Hazardous weather outlook, May 16, 3:58 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
458 AM CDT Tue May 16 2017
IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-081-
082-092-093-171000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
458 AM CDT Tue May 16 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Strong to severe thunderstorms are possible this evening into
tonight. Large hail will be the primary threat, with damaging
winds a secondary threat. Flash flooding/periods of heavy rainfall
cannot be ruled out at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are likely Wednesday. A few storms may be strong,
with severe weather potential not ruled out. All modes of severe
weather are possible.
Non-severe thunderstorms are possible Friday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening into tonight.
Spotter activation cannot be ruled out for Wednesday.
IAZ027-028-037>039-048>050-060>062-073>075-083>086-094>097-171000-
Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Decatur-Wayne-Appanoose-Davis-
458 AM CDT Tue May 16 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Strong thunderstorms are possible late this evening into tonight.
Though it cannot be ruled out, the threat for severe weather is
low at this time...with large hail the main threat and damaging
winds a secondary threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong to severe thunderstorms are possible Wednesday. The primary
threat will be isolated tornadoes, with damaging winds a secondary
threat, and large hail a possibility. As of now, the greatest
threat for severe weather will be in southeastern Iowa.
Non-severe thunderstorms are possible Friday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not likely this evening into tonight, but
may be needed Wednesday.
Kotenberg
In the hours before
Special weather statement, May 16, 3:42 AM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Des Moines IA
442 AM CDT TUE MAY 16 2017
IAZ004-005-015-161100-
Palo Alto IA-Kossuth IA-Emmet IA-
442 AM CDT TUE MAY 16 2017
...Strong winds expected in far northern Iowa early this
morning...
At 439 AM CDT, several reports of strong wind gusts in northwest
Iowa had been received. These winds are expected to impact
locations in Palo Alto, Emmet and Kossuth county through 6 AM.
Wind gusts up to 55 mph can be expected.
Locations impacted include...
Estherville, Emmetsburg, Swan Lake, Armstrong, Graettinger, Ruthven,
Swea City, Ringsted, Wallingford, Ayrshire, Ledyard and Gruver.
LAT...LON 4350 9398 4293 9491 4350 9491
TIME...MOT...LOC 0939Z 228DEG 36KT 4368 9528 4325 9508 4292 9507
Cogil
Event by event
42 thunderstorm wind, 6 hail, 1 heavy rain. Local standard time, as filed.
Heavy Rain, Pocahontas
- When
- May 16, 6:00 AM CST to May 17, 6:00 AM CST
- Where
- Pocahontas County, 0.86 mi SW of Pocahontas Muni Arpt
- Reported by
- COOP Observer
- Coordinates
- 42.740, -94.660
Coop observer recorded heavy rainfall of 2.24 inches over the last 24 hours.
Hail, Crawford
- When
- May 16, 6:43 PM CST
- Where
- Crawford County, 1.24 mi NE of Manilla
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.890, -95.230
Emergency manager reported golf ball sized hail in the city of Manilla.
Thunderstorm Wind, Crawford
- When
- May 16, 6:45 PM CST
- Where
- Crawford County, 3.38 mi ESE of Buck Grove
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -95.340
Trained spotter reported wind gusts up to 70 mph.
Thunderstorm Wind, Sac
- When
- May 16, 7:08 PM CST
- Where
- Sac County, 1.23 mi SE of Odebolt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.310, -95.250
Local fire department reported 60 to 70 mph wind gusts.
Thunderstorm Wind, Sac
- When
- May 16, 7:09 PM CST
- Where
- Sac County, 1.23 mi SE of Odebolt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.310, -95.250
Trained spotter reported at least 3 large trees down in their neighbor's yard. Time estimated by radar and previous reports.
Thunderstorm Wind, Carroll
- When
- May 16, 7:15 PM CST
- Where
- Carroll County, 0.51 mi W of Carroll Neu Arpt
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 42.050, -94.790
Carroll AWOS reported sustained winds of 48 mph and gusts to 71 mph.
Thunderstorm Wind, Carroll
- When
- May 16, 7:20 PM CST
- Where
- Carroll County, 0.67 mi ENE of Carroll
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.075, -94.869
Large tree branches down in the yard.
Hail, Pocahontas
- When
- May 16, 7:25 PM CST
- Where
- Pocahontas County, 1.02 mi W of Fonda
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.580, -94.850
Public reported quarter sized hail in Fonda.
Thunderstorm Wind, Webster
- When
- May 16, 7:43 PM CST
- Where
- Webster County, 0.51 mi E of Gowrie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.280, -94.290
Amateur radio operator reported wind gusts to 60 mph. Time estimated by radar.
Hail, Webster
- When
- May 16, 7:43 PM CST
- Where
- Webster County, 1.23 mi SE of Farnhamville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.270, -94.380
Trained spotter reported quarter sized hail.
Thunderstorm Wind, Calhoun
- When
- May 16, 7:44 PM CST
- Where
- Calhoun County, 0.51 mi W of Manson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.530, -94.540
Trained spotter reported wind gusts to 60 mph.
Thunderstorm Wind, Calhoun
- When
- May 16, 7:45 PM CST
- Where
- Calhoun County, 3.28 mi SE of Jolley
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.450, -94.670
Rockwell City RWIS recorded 73 mph wind gust.
Thunderstorm Wind, Pocahontas
- When
- May 16, 7:50 PM CST
- Where
- Pocahontas County, 0.69 mi N of Pocahontas
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.740, -94.670
Trained spotter reported strong winds and heavy rainfall. Many streets in town had tree branches down ranging from small sticks to big, round branches. A tree was snapped at one of the cemeteries on the east side of town. Standing water throughout town.
Thunderstorm Wind, Webster
- When
- May 16, 7:50 PM CST
- Where
- Webster County, 0.69 mi S of Callender
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.360, -94.300
Amateur radio operator reported wind gusts to 60 mph.
Thunderstorm Wind, Webster
- When
- May 16, 7:50 PM CST
- Where
- Webster County, 2.13 mi NNE of Moorland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 42.460, -94.290
Public reported strong winds, blowing dust, and a tree had fallen on a car.
Thunderstorm Wind, Calhoun
- When
- May 16, 7:50 PM CST
- Where
- Calhoun County, 0.91 mi NNW of Knierim
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.461, -94.460
Trained spotter reported a metal garage destroyed.
Thunderstorm Wind, Webster
- When
- May 16, 7:53 PM CST
- Where
- Webster County, 1.47 mi NNE of Roelyn
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.440, -94.340
Amateur radio operator reported a transformer blown down/over.
Thunderstorm Wind, Webster
- When
- May 16, 7:53 PM CST
- Where
- Webster County, 1.47 mi NNE of Roelyn
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 42.440, -94.340
Amateur radio operator reported wind gusts to 70 mph.
Thunderstorm Wind, Calhoun
- When
- May 16, 7:54 PM CST
- Where
- Calhoun County, 0.51 mi W of Manson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.530, -94.540
Trained spotter reported tree limbs down in Manson. Size unknown at the time.
Thunderstorm Wind, Webster
- When
- May 16, 8:06 PM CST
- Where
- Webster County, 3.06 mi W of Ft Dodge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -94.240
Trained spotter reported lots of tree damage. Sizes unknown at the time.
Thunderstorm Wind, Webster
- When
- May 16, 8:07 PM CST
- Where
- Webster County, 1.47 mi NNE of Ft Dodge
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.520, -94.170
Trained spotter reported widespread power outages, upwards of 40 foot tall trees down, and estimated at least 70 mph winds. This is a delayed report.
Thunderstorm Wind, Webster
- When
- May 16, 8:07 PM CST
- Where
- Webster County, 1.23 mi NE of Ft Dodge
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 42.510, -94.160
Trained spotter reported pea sized hail. Numerous large trees are down all across the city. More detailed damage report in similarly time stamped LSR.
Thunderstorm Wind, Webster
- When
- May 16, 8:07 PM CST
- Where
- Webster County, 1.23 mi NE of Ft Dodge
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.510, -94.160
Trained spotter reported multiple tree limbs down along with a few transformers throughout town. Power out in many locations.
Thunderstorm Wind, Dallas
- When
- May 16, 8:10 PM CST
- Where
- Dallas County, 1.24 mi NE of Perry
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.840, -94.100
Emergency manager reported a 4-plex apartment building had its roof blown off. Time estimated by radar.
Thunderstorm Wind, Greene
- When
- May 16, 8:10 PM CST
- Where
- Greene County, 0.51 mi W of Grand Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.030, -94.240
Amateur radio operator reported 6 inch diameter tree limbs down and blocking the road.
Thunderstorm Wind, Webster
- When
- May 16, 8:10 PM CST
- Where
- Webster County, 1.94 mi NNW of Roberts
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.446, -94.184
A 50.2 kt gust was recorded by the Fort Dodge RWIS station.
Hail, Kossuth
- When
- May 16, 8:12 PM CST
- Where
- Kossuth County, 0.86 mi NE of Wesley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.090, -93.990
A trained spotter reported quarter sized hail.
Thunderstorm Wind, Webster
- When
- May 16, 8:12 PM CST
- Where
- Webster County, 0.52 mi S of Badger
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 42.612, -94.148
Widespread tree limbs down and a few trees in town. South of town a windmill was bent over and a residential TV/Radio tower was bent over, and grain bins were bent in as well.
Thunderstorm Wind, Webster
- When
- May 16, 8:15 PM CST
- Where
- Webster County, 2.57 mi SW of Badger
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.590, -94.180
Trained spotter reported a window blown in at their home. Estimated 60 to 70 mph winds.
Thunderstorm Wind, Kossuth
- When
- May 16, 8:19 PM CST to 8:25 PM CST
- Where
- Kossuth County, 0.86 mi SW of Algona to 0.98 mi SSE of Whittemore
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 43.060, -94.240
Numerous downed trees some up to 18 inches in diameter across the county, some buildings damaged and numerous power lines down. A railroad crossing arm was snapped off and a garage was destroyed in Whittemore, some outbuildings and a house were damaged near town as well. Agricultural impacts as well with machinery blown over, bent up and also seed loss.
Thunderstorm Wind, Webster
- When
- May 16, 8:20 PM CST
- Where
- Webster County, 1.72 mi SE of (Fod)ft Dodge Muni A
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.530, -94.160
Trained spotter reported 5 to 6 inch diameter tree limbs down.
Thunderstorm Wind, Kossuth
- When
- May 16, 8:21 PM CST
- Where
- Kossuth County, 0.86 mi SW of Algona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.060, -94.240
Trained spotter estimated wind gusts to around 60 mph ongoing at the time.
Thunderstorm Wind, Kossuth
- When
- May 16, 8:24 PM CST
- Where
- Kossuth County, 0.69 mi N of Algona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.080, -94.230
Trained spotter reported wind gusts around 55 to 60 mph along with pea sized hail. Several tree limbs down roughly 2 to 3 inches in diameter.
Thunderstorm Wind, Kossuth
- When
- May 16, 8:25 PM CST
- Where
- Kossuth County, 1.51 mi E of Whittemore
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.070, -94.390
Algona RWIS measured wind gusts to 70 mph.
Thunderstorm Wind, Kossuth
- When
- May 16, 8:25 PM CST
- Where
- Kossuth County, Algona
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.070, -94.230
Trained spotter reported several tree limbs of various size down and one large tree about 5 to 6 feet in diameter down. Numerous power outages as well. Time estimated by radar.
Thunderstorm Wind, Webster
- When
- May 16, 8:25 PM CST
- Where
- Webster County, 2.81 mi S of Badger
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.580, -94.140
Trained spotter reported strong winds, including tree branches down, wind broken out, and power out. No estimate on wind speed at the time.
Thunderstorm Wind, Kossuth
- When
- May 16, 8:27 PM CST
- Where
- Kossuth County, 0.5 mi E of Algona
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 43.070, -94.220
Trained spotter reported wind gusts to around 70 mph.
Hail, Winnebago
- When
- May 16, 8:31 PM CST
- Where
- Winnebago County, 0.5 mi W of Leland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.330, -93.640
Trained spotter reported quarter sized hail ongoing at the time of the report.
Thunderstorm Wind, Wright
- When
- May 16, 8:35 PM CST
- Where
- Wright County, 0.86 mi NW of Clarion Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.740, -93.760
Clarion AWOS reported 48 mph winds with gusts to 60 mph.
Thunderstorm Wind, Boone
- When
- May 16, 8:36 PM CST
- Where
- Boone County, 1.72 mi SW of Ericson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.000, -93.820
Emergency manager reported gusts to 60 mph along with nickel sized hail and heavy rainfall.
Thunderstorm Wind, Wright
- When
- May 16, 8:45 PM CST
- Where
- Wright County, 1.71 mi SW of Belmond
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 42.830, -93.620
Iowa DOT reported debris blocking the roadway in both directions on Highway 69. Time estimated by radar.
Thunderstorm Wind, Hancock
- When
- May 16, 8:50 PM CST
- Where
- Hancock County, 1.01 mi E of Garner
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 43.100, -93.600
Public reported shingles on the road, trees and branches down in Garner. Time estimated by radar.
Thunderstorm Wind, Cerro Gordo
- When
- May 16, 9:05 PM CST
- Where
- Cerro Gordo County, Mason City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.150, -93.200
Trained spotter reported wind gusts to around 60 mph in the downtown area. Power out as well.
Thunderstorm Wind, Cerro Gordo
- When
- May 16, 9:13 PM CST
- Where
- Cerro Gordo County, Mason City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 43.150, -93.200
Emergency manager reported multiple tree limbs down throughout the town of Mason City. Some have fallen on power lines or are blocking roads. A few power poles snapped as well. Power out in multiple locations. Time estimated by radar.
Hail, Story
- When
- May 16, 9:15 PM CST
- Where
- Story County, 0.51 mi W of Zearing
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.170, -93.310
Coop observer reported quarter sized hail.
Thunderstorm Wind, Worth
- When
- May 16, 9:25 PM CST
- Where
- Worth County, 0.5 mi E of Grafton
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 43.330, -93.060
Trained spotter measured a 71 mph wind gust at their home.
Thunderstorm Wind, Taylor
- When
- May 16, 9:55 PM CST
- Where
- Taylor County, Bedford
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 40.670, -94.720
Coop observer reported wind gusts to 65 mph.
Thunderstorm Wind, Marion
- When
- May 16, 11:12 PM CST
- Where
- Marion County, 0.52 mi W of Bewbern
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 41.230, -93.240
Emergency manager reported numerous trees downed along with power lines down. A tree fell on a house in town.
Thunderstorm Wind, Marion
- When
- May 16, 11:21 PM CST
- Where
- Marion County, Knoxville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.320, -93.100
Emergency manager reported trees downed in Knoxville. One fell on a car and crushed it.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, May 16, 20171 death · 25 injured · $12 million · EF3 · 6 events
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 20171 death · 10 injured · $25 million · EF2 · 31 events
- Tornadoes and Hail in Kansas, May 16 to 17, 20172 injured · $658,000 · EF3 · 5 events
- Rip Current in Florida, May 16, 20171 death · 2 injured · 1 event
- Tornadoes and Hail in Texas, May 16, 2017EF2 · 31 events
- Hail in Minnesota, May 16, 2017$850,000 · 2.5 in hail · 11 events
- Tornadoes and Hail in Nebraska, May 16 to 17, 2017$108,000 · EF1 · 21 events
- Flash Flooding and Flooding in Wisconsin, May 16 to 17, 2017$149,000 · 1 in hail · 19 events
- Tornadoes and Flash Flooding in Kansas, May 16, 2017EF1 · 46 events
- Hail and Damaging Winds in Kansas, May 16 to 17, 2017$75,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$77,000 · 55 kt wind · 6 events
- Tornadoes and Hail in Iowa, May 16 to 17, 2017$37,000 · EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695316, 695262, 695263, 695264, 695265, 695267, 699714, 695268, 695270, 695271, 695272, 695273, 695274, 695275, 695277, 698041, 695278, 695280, 695281, 695282, 695284, 695285, 695287, 695288, 695289, 695917, 695291, 698042, 695292, 699920, 695293, 695294, 695295, 695296, 695297, 695299, 695300, 695301, 695303, 695304, and more.